13 posts Page 1 of 2
I had a clear example of the depressive thoughts caused by interferons this weekend. Normally, I take my shot (Avonex) on Friday and get through work with a slight headache and body aches. Sometimes worse, sometimes better. Saturdays, I go to the gym and then have a shopping routine. By Saturday night, I feel fine and by Sunday, I allow myself a glass of wine.

This past weekend, we went camping. I took my shot on Thursday as we drove to the campsite. Of course it was a difficult day, but I wasn't ready for the next day. I woke up and felt the need to completely re-think my whole life, since it was all going so poorly, I was a poor father and was doing poorly at work. I thought constantly the whole day, feeling completely unhappy with myself and my life, trying my best to hide my shame and frustration from my kids.

Saturday morning, someone turned the lights back on and I felt normal. I could remember my absurd thoughts, but didn't' feel them to be so true anymore. Nothing was completely out of the blue - there were hints of truth all along, just wildly exaggerated.

I'm not ready to give up the meds and since my insurance won't cover copaxone, I can't switch. But I did want to share this with everyone in case some of you are choosing meds or experiencing the same thing.

Alex
Alex

Diagnosis: Jan 2010, OMS April 2010.
Alex,

That sounds horrible. Are the drugs worth it? Do you think they really help? I would think that the stress that your mind suffered that day and the depression was very bad for you. Stress can be detrimental to recovery.

Shawn Caroline
It's a good question. If I stopped the meds, i might have an increase in anxiety.

So far, I'm sticking with it because I'm doing well overall. I'll also wait to see my MRI. My normal saturdays are without incident and daily exercise keeps me out of the depression box. I'm gaining confidence slowly and will reconsider each year.
Alex

Diagnosis: Jan 2010, OMS April 2010.
I wanted to follow up with this. Yesterday (friday) was shot day again (nearly typed shit day). This time, I worked out after work. I felt great and woke up early this morning and got everything done, including working out.

It seems if I don't work out, I get depressed. I can't seem to be able to miss more than 3 days (which is what happens on holiday) without getting depressed. I don't know if this is from the Avonex, the MS, my personality or all 3.

I called my MS nurse asking about anti-depressants. She barked that Avonex doesn't cause depression, it only increses it. I'd say "what the hell does she know", but she has MS for 20+ years and is still working. So I'll cut her some slack.
Alex

Diagnosis: Jan 2010, OMS April 2010.
I had a similar experience while on Rebif. I developed anxiety to the point where I would wake up in the middle of the night thinking I had had a relapse. It was a horrible experience!!! I too spoke to my MS nurse about it, and she said the same as you were told.... I could only suffer anxiety while on rebif if I was a depressive type of person with a history of anxiety!!! I have never had a depressive day in my life!!! It got so bad for me that I came off the Rebif and went onto Copaxone, which I have taken for 18months now.

Glad you found a way around the depression with exercise, good luck with it :)
I need some help.

I've been on Avonex for 6 years. For the past few months I think I've become depressed, but more so on the day after my injection. Crying for no reason, questioning the meaning of my life, feeling there is no point to doing anything. I've always been a deep, reflective person, but I feel like there is something wrong with me now. Every task is a huge issue. Like thinking about washing the dishes makes me want to go to sleep for days.

Is this avonex? Is this me acquiring a new illness? Very scared and sad and feel like my MS nurse has no clue. I don't have the energy to navigate this. I am losing energy for all the things going on in my life.

Ashley
Hi Alex and Ashleyg

I can't comment on Avonex as I'm on Copaxone but Alex I do recall from your years of posting that you are definitely into your exercise as I am also. Swimming in my salvation. It's my meditation and exercise and if I don't do it for a few days due to being on holiday, then I definitely feel different. It's almost like my body is so finely tuned and needs this form of exercise to feel a certain way. I have more energy when I swim and if I don't, I feel sluggish or not quite the same that day.

Ashley if you are feeling down and are conscious of maybe being depressed it can definitely strip your energy level to the point where you won't want to do much at all. I guess the only person that will know if avonex has depression as a side effect, is your GP. That's the problem with medication sometimes, you don't know if it is the drugs, the disease or just your life circumstances at the time effecting you.

Take care
Sharon
ashleyg wrote: I need some help.

I've been on Avonex for 6 years. For the past few months I think I've become depressed, but more so on the day after my injection. Crying for no reason, questioning the meaning of my life, feeling there is no point to doing anything. I've always been a deep, reflective person, but I feel like there is something wrong with me now. Every task is a huge issue. Like thinking about washing the dishes makes me want to go to sleep for days.

Is this avonex? Is this me acquiring a new illness? Very scared and sad and feel like my MS nurse has no clue. I don't have the energy to navigate this. I am losing energy for all the things going on in my life.

Ashley


Hi Ashley - that sounds most crappy - sorry you are going through that. I don't know much about Avonex so hopefully someone else can tell you about that but I wondered if your vit D level is ok - just because you are suddenly having fatigue - that can be caused by low vitamin d.

The crying sounds either like a bad drug side effect or hormonal. Have you got a good GP that you could see instead of that MS nurse, who could do a few basic tests for you on vit D/hormones etc...

hang in there - hopefully you will get some answers and some strategies for getting better - I know how much fatigue sucks - spent a few months almost either in bed or crawling out to do a few chores and then crawling back in again. Wendy's advice for me to take a Vitamin D mega dose helped a lot.
My two bits.
I was on Betaferon for 3 years. For the last 6-12 months of that I had increasingly disturbing thoughts.
I wouldn't call it straight suicidal depression or anxiety but I didn't want to find out more about it.
Being a person who has never had anything close to out-of-control, destructive thoughts, I attributed
it to the drugs. I didn't want to see where it was going to go so I quit them cold turkey without even telling
my neurologist.
The thoughts did go away and now it is hard to imagine I thought them whereas then it felt like they would
plague me all my life, as if the very structure of my brain had changed. Drugs are powerful. It's important
to know which side effects/risks you can live with and which not.
Anyone welcome to PM me.

Sarah
A week ago or so I posted about feeling tired and I gave info about my vitamin D level. It wasn't too low but it wasn't too high either. Nryan suggested I do a megadose of vitamin D which I did. I feel so much better this week! As we head into autumn here, I will be careful to watch my vitamin D level. I purchased some of those at home kits to test my level. I will send in another at the end of this month. Vitamin D seems to be a factor for me!
13 posts Page 1 of 2

Who is online

Users browsing this forum: No registered users and 2 guests

cron